Tuesday, September 20, 2016

Dangerous Medications, Vitamins and Herbal Remedies

Virtually everyone in the United States uses either prescription medications, vitamins, or herbal remedies.  In the right doses and combinations, most of them are safe.  However, your prescriptions and supplements can turn against you.  In extreme circumstances, they can cause you to develop new health problems or dangerous drug interactions.

According to an article in the August/September 2016 AARP Magazine, you should periodically have a "Checkup for Your Medicine Cabinet."  You should repeat it annually to make sure the pills you are taking are helping you, not making your health problems worse.

Examine Your Prescription Medications

Check Expiration Dates:  While you do not want to keep any drug after its expiration date, according to the article, you want to be particularly careful about insulin, inhalers, oral nitroglycerin, EpiPens, anti-convulsants, warfarin, digoxin and thyroid medication.  If the drug is in its original packaging, the expiration date should be stamped on the side or bottom.  Otherwise, you may have to ask your pharmacist or follow their recommended "discard by" date.

Avoid Allergy and Sleeping Pills:  There appears to be a link between the long-term use of allergy or sleeping medications and problems with decision-making and dementia, including Alzheimer's disease.  Even common over-the-counter products such as Benadryl and Nytol can cause problems. Find alternative, drug-free ways of dealing with your allergies or insomnia.

Do Not Overdo the Vitamins

Millions of Americans take vitamins.  However, excessive amounts of certain vitamins can cause health issues, rather than eliminate them.  Below are four vitamins that the article particularly recommended people limit:

Vitamin B6 - Over 100 mg. a day can cause temporary nerve damage.

Vitamin A - Over 10,000 IUs a day can cause vomiting, headaches, dizziness and blurry vision.

Vitamin D - Over 10,000 IUs a day can cause poor appetite, frequent urination and kidney problems.

Vitamin C - High doses (which were not specified in the article) can double a man's risk of kidney stones.

Watch for Interactions between Herbal Remedies and Certain Drugs

In an effort to avoid taking too many prescription drugs, Americans often resort to herbal remedies.  However, these preparations can be dangerous, especially when combined with medications that have been prescribed to you.  Make sure your doctor knows what herbal remedies you use.  Below are some that are particularly worrisome:

St. John's wort - It can interfere with your statins and high blood pressure medications.

Ginkgo and ginseng - These herbs can interact with blood-thinning medications, which could dangerously increase your bleeding risk.

Kava - Even when it is not combined with other medications, this herb can cause liver damage.

Bottom Line:  Any time you add a new medication or supplement to your usual routine, discuss it with your doctor to make sure it will not conflict with something else you are already taking.  Regardless of whether or not you have been taking the same drugs and supplements for a long time, check with your doctor if any new symptoms develop.  Sometimes it can take a long time for the toxicity to build up in your body.

If you are interested in learning more about retirement planning, common health problems as you age, where to retire, Social Security, Medicare and more, use the tabs or pull-down menu at the top of the page to find links to hundreds of additional articles.

You are reading from the blog:  http://www.baby-boomer-retirement.com

Photo credit:  morguefile.com

No comments:

Post a Comment

Thank you for leaving a comment. Your thoughts are always appreciated.